Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 202, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2023, 3:31 PM CDT for Pawnee County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2023, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 17, 2023, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:45 PM CDT | HAIL 1 | 1 Nnw Sanford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2028 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 2050 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
082 WUUS53 KDDC 172031 SVRDDC KSC145-172115- /O.NEW.KDDC.SV.W.0202.230717T2031Z-230717T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 331 PM CDT Mon Jul 17 2023 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Central Pawnee County in south central Kansas... * Until 415 PM CDT. * At 331 PM CDT, a severe thunderstorm was located near Sanford, moving southeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Sanford, Garfield and Frizell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3823 9943 3832 9930 3817 9903 3800 9929 TIME...MOT...LOC 2031Z 319DEG 8KT 3823 9932 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ SPRINGER
3 follow-up statements
247
WWUS53 KDDC 172041
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
341 PM CDT Mon Jul 17 2023
KSC145-172115-
/O.CON.KDDC.SV.W.0202.000000T0000Z-230717T2115Z/
Pawnee KS-
341 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL PAWNEE COUNTY...
At 341 PM CDT, a severe thunderstorm was located near Sanford, moving
southeast at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Larned, Garfield, Rozel, Sanford and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3823 9943 3832 9930 3817 9903 3800 9929
TIME...MOT...LOC 2041Z 319DEG 8KT 3821 9930
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER028
WWUS53 KDDC 172050
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
350 PM CDT Mon Jul 17 2023
KSC145-172115-
/O.CON.KDDC.SV.W.0202.000000T0000Z-230717T2115Z/
Pawnee KS-
350 PM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR CENTRAL PAWNEE COUNTY...
At 350 PM CDT, a severe thunderstorm was located near Sanford, moving
southeast at 10 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Larned, Garfield, Rozel, Sanford and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3820 9941 3825 9931 3817 9903 3800 9929
TIME...MOT...LOC 2050Z 319DEG 8KT 3819 9928
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER942
WWUS53 KDDC 172105
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
405 PM CDT Mon Jul 17 2023
KSC145-172115-
/O.EXP.KDDC.SV.W.0202.000000T0000Z-230717T2115Z/
Pawnee KS-
405 PM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PAWNEE COUNTY WILL
EXPIRE AT 415 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3820 9941 3825 9931 3817 9903 3800 9929
TIME...MOT...LOC 2105Z 319DEG 8KT 3817 9926
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:50 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 17, 1:50 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 150 PM CDT Mon Jul 17 2023 ...Updated Long Term... .SHORT TERM...(This afternoon through Tuesday night) Issued at 1200 PM CDT Mon Jul 17 2023 Midday infrared satellite and radar imagery showed another severe thunderstorm complex near Wichita, on its way to Oklahoma. This activity will clearly miss SW KS, however, mesoanalysis depicts a highly unstable strongly sheared atmosphere over the southeast counties. Full insolation will continue to keep the boundary layer primed for convection through this afternoon, especially southeast of DDC, while NWly midlevel flow continues aloft (northeast of a powerful 600 dm upper high over New Mexico), keeping bulk shear in place supportive of supercells. Have already had some weak attempts at midlevel elevated convection across eastern zones this morning; will monitor through this evening for surface based development. Models are resistent to allowing convection to fire through this evening, but 12z FV3 (which clearly performed best yesterday) forecasts isolated storms southeast counties this evening. Any sustained updraft would acquire supercell characteristics quickly given the extreme instability. Regarding the heat: strong warming at 850 mb, to near 30C, will support afternoon temperatures in the mid to upper 90s, with a few locations touching 100 through 5 pm. Once again, the lack of downslope components, green vegetation, rich boundary layer moisture, and wet topsoils from areas of heavy rain yesterday will all work to keep most places below 100. Across the eastern zones, where dewpoints in the 68-72 range continue, heat indices will flirt with advisory criteria Monday afternoon, in the 102-105 range. For several days, the peak of the heat has been forecasted for Tuesday. This is still true, as the 600 dm subtropical high makes its closest approach over NE New Mexico. However, a dry cold frontal passage during the daytime hours will produce a northeast wind shift, which will have an impact on how hot we get, and which zones are the hottest. The cold front is expected to be near Hays around sunrise, K-96 around midmorning, US 50 at midday, and near the Oklahoma border by 4 pm. Southwest downslope winds gusting near 25 mph will overspread areas ahead of the cold front, with prefrontal compression in the hot boundary layer sending temperatures soaring quickly the first half of Tuesday. It is probable some places will near 100 degrees, as quickly as midday. However, the northeast wind shift will force temperatures to stabilize or even slowly fall non- diurnally behind the front. Reduced temperatures across the central and northern zones several degrees, and guidance suggests even these may be too warm. It obviously will still be hot, but heat advisory criteria (105) is no longer expected for many zones, and the heat advisory will be trimmed on this update. The exception is adjacent to Oklahoma and the southeast counties, which will have the longest time to heat before the wind shift arrives. From Liberal to Ashland to Medicine Lodge, air temperatures of 102-105 will be common, with heat indices of 105-108. As such, will keep the Tuesday's heat advisory intact for these southern zones. Despite the introduction of the boundary and related convergence, a dry forecast with 0% pops is in place for Tuesday and Tuesday night, given an intense EML with 700 mb temperatures of 19-20C. .LONG TERM...(Wednesday through Monday) Issued at 150 PM CDT Mon Jul 17 2023 Key Messages: -The heat relaxes again, with a cooling trend Wednesday through Friday. The mildest afternoon temperatures are expected Friday. -A large and strong complex of thunderstorms is expected late Thursday and Thursday night, with severe wind/hail and heavy rain probable. The summer "heat dome" subtropical ridge, with a center strength of 600-601 dm over New Mexico Wednesday, will once again retrograde westward Wednesday through Saturday. Model height consensus depicts the ridge centering near the Four Corners Thursday, near the Grand Canyon Friday, and the Great Basin over the upcoming weekend. This synoptic evolution will once again invigorate NWly midlevel flow over SW KS through the period, and open the door for another MCS wave train. Scattered thunderstorms return to the forecast Wednesday night, as NWly midlevel flow increases, and subtle shortwaves begin arriving on the northern periphery of the retrograding ridge. NBM pop grids follow the traditional summer timing, with western counties favored in the evening, and further eastward overnight, and these were accepted. The heat will be knocked down several degrees Wednesday, down to the lower to mid 90s. Daylight hours Thursday will be dry for most zones. Widespread convection is expected to fire over the Colorado Rockies and eastern Colorado Thursday, with another mesoscale convective system (MCS) expected to evolve over SW KS Thursday evening/night. Ensemble averages have shown a strong QPF signal for Thursday, with 12z GFS/ECMWF solutions showing strong continuity portraying a strong to severe MCS. At least marginally severe wind and hail, and locally very heavy rain, are probable. Outflow from the expected MCS will assist a cold front to progress through SW KS Thursday night, allowing for noticeably milder afternoon temperatures Friday. With upslope easterly components, NBM limits afternoon temperatures to the upper 70s and lower 80s. Assuming some afternoon recovery from the nocturnal MCS, mid 80s may be more realistic, but at any rate mild below normal temperatures expected Friday. Any additional thunderstorms late Friday will strongly favor the southwest zones, as gradients are shoved southwestward. Saturday and Sunday, models maintain NWly midlevel flow, as the subtropical upper high begins phasing east again through the Four Corners. Although models do not show it now, the door will still be open for shortwaves and limited convective potential over the weekend. Next week, heat is expected to build rapidly, as the ridge expands its influence eastward once again over the plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1017 AM CDT Mon Jul 17 2023 VFR is forecast to continue through this TAF cycle. Radar at 15z indicated isolated convection south of HYS, but these are moving southeast with no impacts expected at the airports. Otherwise, scattered high clouds and VFR through this afternoon through tonight with light winds. After 15z Tue, SW winds will increase at GCK/LBL/DDC, gusting to near 25 kts. At HYS, a dry cold front passage will bring a NE wind shift around 12z Tue, with northeast winds gusting near 25 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 98 73 99 71 / 0 0 0 0 GCK 97 70 98 70 / 0 0 0 0 EHA 99 71 102 69 / 0 0 0 0 LBL 100 71 105 71 / 0 0 0 0 HYS 94 70 93 69 / 20 0 0 0 P28 97 74 104 74 / 20 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 7 PM CDT Tuesday for KSZ066-080-081- 086>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jul 17, 3:27 AM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 327 AM CDT Mon Jul 17 2023 KSZ030-031-043>046-061>066-074>081-084>090-180830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 327 AM CDT Mon Jul 17 2023 /227 AM MDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A heat advisory is in effect for Tuesday afternoon. Please see the specific weather message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 17, 3:25 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 325 PM CDT Mon Jul 17 2023 KSZ065-172100- Pawnee KS- 325 PM CDT Mon Jul 17 2023 ...A strong thunderstorm will impact portions of central Pawnee County through 400 PM CDT... At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near Sanford, moving southeast at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Sanford and Frizell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3825 9944 3834 9931 3820 9909 3807 9930 TIME...MOT...LOC 2025Z 319DEG 9KT 3824 9932 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH SPRINGER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:05 PM CDT | Tornado Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 19 min |
| Jul 16, 7:38 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| Jul 16, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 49 min |
| Jul 16, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 48 min |
| Jul 16, 8:11 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| Jul 16, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa | 40 min |
| Jul 16, 8:29 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
| Jul 16, 8:36 PM CDT | Special Weather Statement | DDC | Ford | 24 min |
| Jul 16, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 47 min |
| Jul 16, 8:46 PM CDT | Special Weather Statement | DDC | Pratt | 29 min |
| Jul 16, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Kiowa, Pratt | 52 min |
| Jul 16, 8:54 PM CDT | Special Weather Statement | DDC | Rush | 51 min |
| Jul 16, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 62 min |
| Jul 16, 9:00 PM CDT | Special Weather Statement | DDC | Stafford | 30 min |
| Jul 16, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 24 min |
| Jul 16, 9:24 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 15 min |
| Jul 16, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 27 min |
| Jul 16, 9:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 50 min |
| Jul 16, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 55 min |
| Jul 16, 10:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 46 min |
| Jul 16, 10:32 PM CDT | Special Weather Statement | DDC | Kiowa | 28 min |
| Jul 16, 10:35 PM CDT | Special Weather Statement | DDC | Kiowa | 25 min |
| Jul 16, 10:45 PM CDT | Special Weather Statement | DDC | Stafford | 30 min |
| Jul 16, 10:58 PM CDT | Special Weather Statement | DDC | Stafford | 32 min |
| Jul 16, 11:14 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
| Jul 17, 12:14 AM CDT | Special Weather Statement | DDC | Comanche | 31 min |
| Jul 17, 12:15 AM CDT | Special Weather Statement | DDC | Pratt | 30 min |
| Jul 17, 3:07 AM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Edwards, Ford, Gray and 10 more | 40 hr |
| Jul 17, 3:25 PM CDT | Special Weather Statement | DDC | Pawnee | 35 min |
| Jul 17, 3:56 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 49 min |
| Jul 17, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 41 min |
| Jul 17, 4:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 50 min |
| Jul 17, 5:21 PM CDT | Tornado Warning | DDC | Edwards, Ford, Kiowa | 39 min |
| Jul 17, 5:37 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 38 min |
| Jul 17, 5:54 PM CDT | Tornado Warning | DDC | Clark, Ford, Kiowa | 51 min |
| Jul 17, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Kiowa | 60 min |
| Jul 17, 6:34 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 26 min |
| Jul 17, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 66 min |
| Jul 17, 6:57 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Jul 17, 6:58 PM CDT | Areal Flood Advisory | DDC | Clark, Comanche, Ford, Kiowa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.